Hail, Kittson
- When
- June 3, 3:20 AM CST
- Where
- Kittson County, 0.46 mi W of Lake Bronson Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.730, -96.660
Very strong winds also occurred which knocked down many large tree branches.
A cold front moved into eastern North Dakota in the early morning hours of the 3rd and helped spawn a thunderstorm complex that moved from near Cooperstown (ND) to near St. Vincent (MN).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front moved into eastern North Dakota in the early morning hours of the 3rd and helped spawn a thunderstorm complex that moved from near Cooperstown (ND) to near St. Vincent (MN). Most of the severe events that occurred were destructive thunderstorm wind gusts, but there were also a few reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 3, 1:15 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 215 AM CDT FRI JUN 3 2011 .SHORT TERM...MAIN CONCERN WILL BE SEVERE POTENTIAL INTO THE EARLY MORNING HOURS. COMPLEX WITH STRONG STRAIGHT LINE WINDS (60-90MPH) LOCATED JUST WEST OF THE FA (JUST WEST OF JAMESTOWN). MID-LEVEL WINDS INCREASE OVERNIGHT SO POTENTIAL FOR STRONG WINDS TO CONTINUE DEFINITELY DOES EXIST. THIS COMPLEX EXPECTED TO RIDE MID-LEVEL CAPPING...WHICH WOULD PUT IN ON A PATH FROM JMS-GFK-BDE (WHERE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED). MUCAPE 3000-4000 J/KG AND DEEP LAYER SHEAR NR 50 KNOTS WILL SUPPORT SEVERE POTENTIAL ACROSS THIS AREA. SFC TROUGH WILL BE NEAR THE VALLEY 12Z...AND ACROSS THE FAR EASTERN FA AROUND 21Z. THINK THAT WARM MID-LEVEL TEMPS WILL PREVENT MUCH RE-DEVELOPMENT DURING THE MORNING HOURS...AND THAT SCATTERED STORMS WILL BE POSSIBLE EAST OF THE VALLEY AFTER 18Z. SEVERE THREAT APPEARS MINIMAL GIVEN CURRENT EXPECTED SPEED OF SFC TROUGH. HOWEVER...IF THIS TIMING SLOWS THAN THE FAR EAST COULD HAVE A GREATER RISK FOR SEVERE STORMS THIS AFTERNOON. WINDS WILL BECOME WEST BEHIND SFC TROUGH AND STRONGER. STRONGEST WINDS WILL BE ACROSS THE NW FA WHERE 850MB SPEEDS ARE NR 35 KNOTS. GIVEN WINDS ALOFT...THINK SUSTAINED SPEEDS WILL BE JUST BELOW ADVISORY CRITERIA. ALTHOUGH 850MB TEMPS COOL TODAY...WESTERLY LOW- LEVEL FLOW AND SUNSHINE SHOULD ALLOW TEMPS TO RISE INTO THE 70S...POSSIBLY NR 80F. UPPER WAVE MOVES EAST ACROSS CANADA ON SATURDAY...SENDING A WEAK COLD FRONT INTO THE NORTHERN FA. ISOLD-SCATTERED SHOWERS/THUNDER POSSIBLE ACROSS THE NORTHERN FA WITH SFC CONVERGENCE. SFC HIGH PRESSURE WORKS INTO THE REGION FOR SUNDAY. .LONG TERM (MON-THUR)...THE MODELS ARE IN DECENT AGREEMENT IN THE LONG TERM PERIOD. IT LOOKS LIKE AN UPPER LEVEL RIDGE WILL BEGIN TO SLIDE INTO THE NORTHERN PLAINS...WHICH SHOULD PROVIDE WARMER WEATHER DURING THE PERIOD. MOISTURE WILL ALSO BE INCREASING. SHOWERS AND STORMS ARE POSSIBLE MONDAY WEST OF THE VALLEY...AND THEN CHANCES INCREASE AND SPREAD EASTWARD TO THE REST OF THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. && .AVIATION...THUNDERSTORM COMPLEX WILL LIKELY AFFECT MOST TAF SITES INTO THE EARLY MORNING HOURS. THE REMAINDER OF THE DAY WILL LIKELY BE VFR...WITH GUSTY WESTERLY WINDS. THUNDER RE-DEVELOPMENT POSSIBLE THIS AFTERNOON FOR KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GRG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 438 AM CDT THU JUN 2 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 438 AM CDT THU JUN 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION. AN ISOLATED STRONG STORM IS POSSIBLE ACROSS NORTHEASTERN NORTH DAKOTA TODAY. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE THIS EVENING...ACROSS SOUTHEASTERN NORTH DAKOTA AND WEST OF THE RED RIVER VALLEY. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. THE POTENTIAL EXISTS FOR A THUNDERSTORM COMPLEX TO MOVE ACROSS THE ENTIRE REGION TONIGHT. SEVERE POTENTIAL AND TIMING WITH THIS COMPLEX IS UNCERTAIN AT THIS TIME. STRONG WINDS AND LARGE HAIL WOULD BE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STRONG THUNDERSTORMS ARE POSSIBLE EAST OF THE RED RIVER VALLEY FRIDAY MORNING AND EARLY AFTERNOON. THUNDERSTORM CHANCES EXIST TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 303 AM CDT FRI JUN 3 2011 NDZ016-026-027-029-030-030900- EASTERN WALSH COUNTY ND-GRAND FORKS ND-NELSON ND-STEELE ND-TRAILL ND- 303 AM CDT FRI JUN 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WALSH... NORTHWESTERN TRAILL...NORTHERN STEELE...SOUTHEASTERN NELSON AND GRAND FORKS COUNTIES UNTIL 400 AM CDT... AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR FINLEY...OR 44 MILES SOUTHWEST OF GRAND FORKS... MOVING TO THE NORTHEAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... GOLDEN LAKE AROUND 310 AM CDT. NORTHWOOD AND HATTON AROUND 320 AM CDT. KEMPTON AROUND 325 AM CDT. HOLMES AROUND 330 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 138 AROUND 345 AM CDT...AND MILE MARKER 159 AROUND 400 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOPPES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 400 AM CDT FRI JUN 3 2011 MNZ004-005-007-NDZ016-030930- EASTERN WALSH COUNTY ND-KITTSON MN-ROSEAU MN-WEST MARSHALL MN- 400 AM CDT FRI JUN 3 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN WALSH... NORTHWESTERN MARSHALL...SOUTHWESTERN ROSEAU AND SOUTHERN KITTSON COUNTIES UNTIL 430 AM CDT... AT 355 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR STEPHEN...OR 25 MILES EAST OF GRAFTON...MOVING TO THE NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... FLORIAN AND DONALDSON AROUND 405 AM CDT. KENNEDY AND ENGLUND AROUND 410 AM CDT. KARLSTAD AROUND 420 AM CDT. HALMA AROUND 425 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. GROCHOCINSKI
The Fargo/Grand Forks radar (KMVX), 142 km away, was scanning. The volume nearest the first event began at 09:18 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Very strong winds also occurred which knocked down many large tree branches.
A MNDOT RWIS sensor at St. Vincent reported 57 mph wind gusts, which blew down numerous large tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301860, 301862, 301861.